Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 111, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 20, 2004, 6:21 PM CDT for Lucas County, Iowa. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2004, 6:21 PM CDT (23:21 UTC)
- Expired
- May 20, 2004, 7:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Lucas County, IA
The radar
The Des Moines radar (KDMX), 81 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 5:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1924 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 9.4
The text
As transmitted, in the capitals the NWS used until 2016.
716 WUUS53 KDMX 202321 SVRDMX IAC117-210015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 621 PM CDT THU MAY 20 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LUCAS COUNTY IN SOUTH CENTRAL IOWA * UNTIL 715 PM CDT * AT 618 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF CHARITON MUNICIPAL AIRPORT...OR ABOUT 42 MILES SOUTH OF DES MOINES...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR CHARITON AROUND 625 PM AND NEAR RUSSELL AROUND 630 PM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM THURSDAY EVENING FOR SOUTHERN IOWA. LAT...LON 4112 9355 4091 9355 4093 9313 4115 9316 $$ RUSSELL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:55 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, May 20, 2:55 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 255 PM CDT THU MAY 20 2004 .DISCUSSION... FORECAST CONCERNS CONTINUE TO BE TIMING AND LOCATION OF THUNDERSTORMS...SEVERE POTENTIAL AND HEAVY RAIN THREAT. AS OF 230 PM...THE INITIAL COLD FRONT IS THROUGH THE CWA AND A SECONDARY SURFACE FRONT EXTENDS FROM JUST SOUTH OF ALO TO BNW TO OMA. SCATTERED SHOWERS AND A POSSIBLE ISOLATED STORM IS EXPECTED THROUGH EARLY EVENING ALONG THIS BOUNDARY. 700MB TEMPS ARE STILL QUITE WARM AND LOW CLOUDS ARE PREVENTING HEATING FM DESTABILIZING THE AIRMASS. CAP STRENGTH IS STILL ABOUT 2 DEGREES OVER MUCH OF SRN IA AS WELL. THE CLOUDS THAT HAVE HAD DEVELOPMENT CLIMB TO BETWEEN 25000-30000 FT THEN CEASE DEVELOPMENT. AS A RESULT I HAVE BACKED OFF ON WIDESPREAD THUNDER THROUGH THE AFTERNOON. TONIGHT...A SHORTWAVE OVER WRN KS/NEB WL MOVE INTO IA AS A LLJ DEVELOPS. I EXPECT AN MCS TO DEVELOP W THEN ROLL INTO IA OVERNIGHT. POPS HAVE BEEN ADJUSTED TOWARDS THIS THINKING. FRIDAY PRESENTS MORE PROBLEMS. MORNING CONVECTION MAY BE ONGOING EAST AND LOTS OF CLOUD COVER FROM THE NIGHTS CONVECTION WILL KEEP TEMPS FROM CLIMBING INITIALLY BUT THE FRONT WILL LIFT NORTH DURING THE DAY CREATING A FOCUS FOR CONVECTION. IT LOOKS AS THOUGH WE WILL REMAIN CAPPED THROUGH MUCH OF THE DAY SO ONCE THE REMAINS OF THE MCS EXITS I THINK MUCH OF THE DAY WILL BE DRY. ONCE AGAIN...WE BEGIN TO BREAK OUT LATE IN THE AFTERNOON AND HEATING WILL BEGIN TO DESTABILIZE THINGS BUT THE BEST CHANCE APPEARS TO ONCE AGAIN TO BE LATE EVENING AND OVERNIGHT WITH THE ONSET OF THE LLJ. THE PATTERN PRETTY MUCH REMAINS A BROKEN RECORD WITH THE WEEKEND EXCEPT THAT WE HAVE LESS CLOUD COVER ON SATURDAY SO THE CONVECTIVE POTENTIAL IS A LITTLE BETTER. IN THE EXTENDED...THE PATTERN FINALLY SHIFTS AND A NWRLY FLOW ALOFT MOVES INTO THE UPPER MIDWEST. THIS TIME OF YEAR THAT IS NOT NECESSARILY BETTER BUT AT LEAST FROM MID TO LATE NEXT WEEK AT LEAST WE GET A BIT OF A RESPITE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && FAB
Hazardous weather outlook, May 20, 5:25 AM CDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 525 AM CDT THU MAY 20 2004 IAZ004>007-015>017-023>028-033>039-211100- BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY- HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC- WEBSTER-WINNEBAGO-WORTH-WRIGHT- 525 AM CDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA ALONG AND NORTH OF A LINE FROM SAC CITY TO WATERLOO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ACROSS NORTHERN IOWA. THESE STORMS MAY PRODUCE SOME MARGINALLY SEVERE HAIL ALONG WITH GUSTY WINDS. HEAVY RAIN WILL ALSO BE POSSIBLE WITH LOCALIZED AMOUNTS ABOVE ONE AND A HALF INCHES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE THREAT FOR SEVERE WEATHER AND HEAVY RAINS WILL PERSIST INTO THE MIDDLE OF NEXT WEEK. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES THROUGH NEXT WEDNESDAY. IAZ044>050-057>062-070>075-081>086-092>097-211100- ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD- DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA- MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE- 525 AM CDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA ALONG AND SOUTH OF A LINE FROM DENSION THROUGH AMES TO TAMA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A FRONT STALLS ACROSS SOUTHERN IOWA. SOME OF THESE STORMS MAY PRODUCE LARGE HAIL ALONG WITH DAMAGING WINDS. HEAVY RAIN WILL ALSO BE A THREAT AS ABUNDANT MOISTURE REMAINS IN PLACE. THE STORMS ARE EXPECTED TO PERSIST INTO THE OVERNIGHT WITH THE THREAT OF HEAVY RAINS CONTINUING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE THREAT FOR SEVERE WEATHER AND HEAVY RAINS WILL PERSIST THROUGH NEXT WEDNESDAY. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES FROM THROUGH NEXT WEDNESDAY. COGIL
In the hours before
Local storm report, May 20, 2:33 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
233 PM CDT THU MAY 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 2 SW LAKOTA 43.36N 94.12W
05/19/2004 1.50 INCH KOSSUTH IA PUBLIC
LASTED FOR 5 MINUTES WITH QUARTER TO PING PONG BALL SIZED
HAIL.
0745 PM HAIL FOREST CITY 43.26N 93.64W
05/19/2004 0.75 INCH WINNEBAGO IA PUBLIC
&&
DELAYED REPORTS
DONAVONSpecial weather statement, May 20, 4:28 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 428 PM CDT THU MAY 20 2004 IAZ070>075-081>086-092>097-210030- ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON- MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 428 PM CDT THU MAY 20 2004 ...THE THREAT OF ISOLATED FUNNEL CLOUDS AND LANDSPOUT TORNADOES EXISTS... WEATHER CONDITIONS HAVE BECOME FAVORABLE FOR THE DEVELOPMENT OF ISOLATED AND FAST DEVELOPING LANDSPOUTS, OR NON-SUPERCELL TORNADOES. THUNDERSTORMS IN SOUTH CENTRAL IOWA IN UNION COUNTY HAVE ALREADY PRODUCED BRIEF FUNNEL CLOUDS. LANDSPOUTS ARE TYPICALLY WEAKER THAN TORNADOES SPAWNED BY ROTATING THUNDERSTORMS (SUPERCELLS). MOST OFTEN, LANDSPOUTS DEVELOP WHEN LOW LEVEL WIND SHEAR ALONG WIND SHIFT LINES COINCIDE WITH STRONG UNSTABLE THERMAL UPDRAFTS THAT FORM INTO TOWERING CUMULUS CLOUDS. OCCASIONALLY, A CIRCULATION CAN DEVELOP WITHIN THIS UPDRAFT BENEATH CLOUD BASE, INTENSIFYING INTO A LANDSPOUT. THE MOVEMENT OF LANDSPOUTS CAN BE QUITE SLOW AND ERRATIC. STORM SPOTTERS SHOULD BE ACTIVATED IF LANDSPOUT DEVELOPMENT IS SUSPECTED OR ONE HAS BEEN SIGHTED, WITH REPORTS IMMEDIATELY RELAYED TO LOCAL LAW ENFORCEMENT AND THE NATIONAL WEATHER SERVICE. IF A TORNADO WARNING WOULD BE NECESSARY, TAKE APPROPRIATE ACTION. KULA
Special weather statement, May 20, 5:18 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 518 PM CDT THU MAY 20 2004 IAZ057>062-070>075-081>086-092>097-210300- ...TORNADO WATCH 224 REMAINS IN EFFECT UNTIL 1000 PM CDT FOR THE COUNTIES OF... ADAIR ADAMS APPANOOSE AUDUBON CASS CLARKE DALLAS DAVIS DECATUR GUTHRIE JASPER LUCAS MADISON MAHASKA MARION MONROE POLK POWESHIEK RINGGOLD TAYLOR UNION WAPELLO WARREN WAYNE
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:00 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 60 min |
| May 19, 7:52 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 53 min |
| May 20, 4:51 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 39 min |
| May 20, 5:19 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.